Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 73, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 4, 2023, 8:29 PM EDT for Dare County, North Carolina. It took effect at Oct 5, 2023, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2023, 8:29 PM EDT (00:29 UTC)
- In effect from
- Oct 5, 2023, 4:00 AM EDT
- Expired
- Oct 5, 2023, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339 WHUS42 KMHX 050029 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 829 PM EDT Wed Oct 4 2023 NCZ203-205-051230- /O.EXP.KMHX.BH.S.0072.000000T0000Z-231005T0000Z/ /O.NEW.KMHX.BH.S.0073.231005T1200Z-231006T0000Z/ Northern Outer Banks-Hatteras Island- 829 PM EDT Wed Oct 4 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
198 WHUS42 KMHX 050800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Thu Oct 5 2023 NCZ203-205-052000- /O.EXT.KMHX.BH.S.0073.231005T0800Z-231006T0000Z/ Northern Outer Banks-Hatteras Island- 400 AM EDT Thu Oct 5 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7 AM and 8 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
270 WHUS42 KMHX 051553 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1153 AM EDT Thu Oct 5 2023 NCZ203-205-060000- /O.CON.KMHX.BH.S.0073.000000T0000Z-231006T0000Z/ Northern Outer Banks-Hatteras Island- 1153 AM EDT Thu Oct 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 4, 6:20 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Oct 4, 6:20 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
620 PM EDT Wed Oct 4 2023
.SYNOPSIS...
High pressure remains in control for the next few days. A
strong cold front will cross the area Saturday evening, with
high pressure building back in from the west late weekend into
early next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 620 PM Wed...Latest surface analysis shows 1022mb high
pressure centered over the Mid-Atlantic with weak a coastal
trough over the Gulf Stream. High pressure will continue ridging
in from the northeast tonight, but will be grad pushed inland
as the weak coastal trough pivots westward toward the coast.
This will bring increasing moisture to the coast with partly to
mostly cloudy skies expected, while associated shower activity
remains mostly over the nearshore coastal waters through
sunrise. Increasing low level moisture could lead to another
round of fog or low stratus clouds across inland areas
overnight, with iso showers along the coast. Not as cool
overnight with increased cloud cover, and expect lows mostly in
the 60s with some upper 50s in the normally cooler sheltered
inland locations.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH 6 PM THURSDAY/...
As of 240 PM Wed...High pressure ridging in from the NE will
weaken across the Carolinas as it shifts eastward. Weak coastal
trough offshore will strengthen a bit and some influx of low
level moisture may bring showers to mainly ern portions of ENC.
Isolated showers possible further inland, with best chances
along the coast. Highs will cont above climo, upper 70s to low
80s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 4 AM Wed...A weak coastal trough could bring light rain
chances Friday, and then another chance for showers on Saturday
with a strong cold frontal passage, then much cooler and drier
for the latter half of the weekend into early next week.
Thursday night through Friday...Weak coastal troughing will be
offshore this period, though some influx of low level moisture
may bring rain showers to mainly ern portions of ENC into Fri.
Skies mostly cloudy by Fri, though pops are only around 20% for
most, slightly higher coastal counties. Highs will cont above
climo, in the low 80s, and lows also warm with readings well
into the 60s for most.
Saturday...The next feature that will require monitoring is a
cold front that will sweep through by Sat evening. 04/00Z
CMC/ECM came in wetter with this front, with GFS still mostly
dry, though enough of an upswing in the wetter solns to warrant
an inc in pops to 30% later in the morning through the afternoon
just ahead of the fropa, which will bring sharply cooler temps
beginning Sat night. Highs still warm in the mid/upr 70s during
the day will plummet to the upr 40s interior to upper 50s coast
on Sat night.
Sunday through Tuesday...Significantly cooler and drier air
mass invades the ern CONUS late weekend through early next week,
with a strong touch of autumn expected across ENC. Strong
Canadian high pres builds in and temps drop to below climo, with
highs in the upper 60s to around 70 expected through Mon, and
lows mainly in the 40s (50s beaches). Some sheltered normally
cooler spots may dip into the upper 30s Monday morning.
Tuesday will begin to moderate with max T's climbing back into
the 70s and return flow ensuing as high pres drifts off the
Eastern Seaboard.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through tonight/...
As of 620 PM Wed...VFR conditions currently across the
terminals with rapidly dissipating diurnal sct-bkn scu 4-5 kft.
Moisture advection from a nearby coastal trough should lead to
periods of sub-VFR conditions late tonight into Thursday
morning. Higher confidence in lower ceilings though reduced
vsbys also possible. Think lower cigs will lift by late morning,
returning to VFR.
LONG TERM /Thursday night through Monday/...
As of 4 AM Wed...Mainly VFR through the coming week as high
pressure ridges in from the north and west. A weak coastal
trough will affect mainly the coastal counties with small rain
chances late Thu into Fri, then a strong cold front with sct
rain is expected on Sat. Dry high pres rebuilds Sun into early
next week with widespread VFR.
&&
.MARINE...
SHORT TERM /through Thursday/...
As of 620 PM Wed...Latest obs show NE winds 10-20 kt with seas
3-6 ft, highest over the outer central waters. High pressure
will continue to ridge in from the NE tonight as weak coastal
trough over the Gulf Stream begins to slowly strengthen and move
westward towards the coastal waters. NE flow will slowly veer
becoming more E 10-20 kt late tonight into Thursday, with the
stronger winds expected to occur south of Hatteras. SCA seas 4-6
ft will continue for the central waters through the period.
Seas 3-5 ft for the northern and southern waters tonight through
most of Thursday, then likely building back to 4-6 ft Thursday
evening with medium period swell from distant Philippe.
LONG TERM /Thursday night through Monday/...
As of 4 AM Wed..Building medium period swell brings back 6+ ft
seas for all of the coastal waters south of Oregon Inlet from
distant trop cyclone Philippe later Thu through Sat. A strong
cold front will sweep through by Sat evening with gusty NW to N
winds developing in it's wake and producing 6+ ft short period
wind swell.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for AMZ152-154.
Small Craft Advisory from 6 PM Thursday to 5 AM EDT Sunday for
AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...TL
AVIATION...JME/CQD/TL
MARINE...JME/CQD/TLHazardous weather outlook, Oct 4, 6:55 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 655 AM EDT Wed Oct 4 2023 NCZ029-044>047-079>081-090>092-094-193>195-198-199-051100- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 655 AM EDT Wed Oct 4 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-051100- Northern Outer Banks-Hatteras Island- 655 AM EDT Wed Oct 4 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-051100- East Carteret-Ocracoke Island- 655 AM EDT Wed Oct 4 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.